Skip to main content
×
Home
    • Aa
    • Aa
  • Proceedings of the Royal Society of Edinburgh: Section A Mathematics, Volume 136, Issue 2
  • April 2006, pp. 337-346

On the structure of the Whittaker sublocus of the moduli space of algebraic curves

  • Ernesto Girondo (a1) and Gabino González-Diez (a2)
  • DOI: http://dx.doi.org/10.1017/S0308210500004583
  • Published online: 12 July 2007
Abstract

We prove the compactness of the Whittaker sublocus of the moduli space of Riemann surfaces (complex algebraic curves). This is the subset of points representing hyperelliptic curves that satisfy Whittaker's conjecture on the uniformization of hyperelliptic curves via the monodromy of Fuchsian differential equations. In the last part of the paper we devote our attention to the statement made by R. A. Rankin more than 40 years ago, to the effect that the conjecture ‘has not been proved for any algebraic equation containing irremovable arbitrary constants’. We combine our compactness result with other facts about Teichmüller theory to show that, in the most natural interpretations of this statement we can think of, this result is, in fact, impossible.

Copyright
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×